Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Kansas City, MO

June 11, 20184 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2018, 1:01 AM CDT for 4 counties in Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 1:01 AM CDT (06:01 UTC)
Expired
Jun 11, 2018, 2:00 AM CDT
In force
59 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Gentry County, MO, Harrison County, MO, Mercer County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2740 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KEAX 110601
SVREAX
MOC075-081-129-227-110700-
/O.NEW.KEAX.SV.W.0099.180611T0601Z-180611T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
101 AM CDT MON JUN 11 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Eastern Worth County in northwestern Missouri...
  Northeastern Gentry County in northwestern Missouri...
  Mercer County in north central Missouri...
  Harrison County in north central Missouri...

* Until 200 AM CDT.

* At 101 AM CDT, severe thunderstorms were located along a line
  extending from 14 miles northwest of Corydon to 9 miles west of
  Leon to near Mount Ayr, moving south at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Bethany, Princeton, Ridgeway, Mercer, Eagleville, Cainsville,
  Blythedale, Mount Moriah, Allendale, South Lineville, Martinsville
  and Hatfield.

This includes Interstate 35 in Missouri between mile markers 94 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4039 9337 4029 9376 4028 9425 4057 9432
      4058 9340
TIME...MOT...LOC 0601Z 345DEG 17KT 4088 9354 4077 9392 4075 9428 

HAIL...1.00IN
WIND...70MPH
 
$$
2 follow-up statements
700 
WWUS53 KEAX 110634
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
134 AM CDT MON JUN 11 2018

MOC075-227-110644-
/O.CAN.KEAX.SV.W.0099.000000T0000Z-180611T0700Z/
Worth MO-Gentry MO-
134 AM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH AND NORTHEASTERN
GENTRY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4039 9337 4029 9376 4028 9405 4057 9414
      4058 9340
TIME...MOT...LOC 0634Z 345DEG 17KT 4074 9349 4063 9387 4061 9423 

$$

MOC081-129-110700-
/O.CON.KEAX.SV.W.0099.000000T0000Z-180611T0700Z/
Mercer MO-Harrison MO-
134 AM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MERCER AND NORTHEASTERN HARRISON COUNTIES...

At 134 AM CDT, severe thunderstorms were located along a line
extending from 9 miles west of Corydon to near Lamoni to 6 miles
south of Mount Ayr, moving south at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Bethany, Princeton, Ridgeway, Mercer, Eagleville, Cainsville,
Blythedale, Mount Moriah and South Lineville.

This includes Interstate 35 in Missouri between mile markers 94 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4039 9337 4029 9376 4028 9405 4057 9414
      4058 9340
TIME...MOT...LOC 0634Z 345DEG 17KT 4074 9349 4063 9387 4061 9423 

HAIL...1.00IN
WIND...70MPH
 
$$
334 
WWUS53 KEAX 110659
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
159 AM CDT MON JUN 11 2018

MOC081-129-110709-
/O.EXP.KEAX.SV.W.0099.000000T0000Z-180611T0700Z/
Mercer MO-Harrison MO-
159 AM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR MERCER AND NORTHEASTERN
HARRISON COUNTIES WILL EXPIRE AT 200 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4039 9337 4029 9376 4028 9405 4057 9414
      4058 9340
TIME...MOT...LOC 0659Z 345DEG 17KT 4065 9346 4054 9384 4052 9420 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:03 AM CDT, 58 minutes earlier.

Area forecast discussion, Jun 11, 12:03 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1203 AM CDT Mon Jun 11 2018

.Discussion...
Issued at 240 PM CDT SUN JUN 10 2018

The MCS that moved through IA this morning forced an outflow
boundary into the middle of the forecast area, roughly along the
Missouri river. There is decent convergence along this boundary,
particularly across eastern portions of the forecast area where
diurnal CU have developed. If we're going to see afternoon storms
today, this area seems to be the most likely candidate. One thing
that could prevent this from happening though are the high clouds
preventing maximum heating and potentially keeping the area
underneath the clouds from reaching the convective temperature.
But with the convergence and already very unstable air mass, it
seems the slightest trigger is enough to get things going. So have
added slight chance pops along the outflow boundary from our east
to around western Lafayette and Johnson counties. There is also a
CU field developing in the high cloud free area in northern MO on
what looks like another boundary. This area also has a chance of
seeing isolated showers and storms if convective temperatures can
be met.

Tonight, the ongoing convection in IA may eventually build into the
northeastern portions of the forecast area so have slight chance to
chance pops mentioned for this.

For tomorrow, it's going to be another hot, humid and windy day.
Highs are likely to top out in the middle to upper 90s with peak
heat index values around 100 to 103 in places. This will be ahead of
an advancing cold front. It's that cold front that will need to be
watched as there is good agreement that thunderstorms will
develop along it and advance southeastward across the forecast
area. With ample CAPE building in the heat and humidity and steep
mid-level lapse rates, severe storms will be possible. Shear looks
weak but with the strength of the instability, there could be
some severe hail in the strongest updrafts. Otherwise, an
inverted V sounding and mid-level dry air suggest a good potential
for damaging winds. Forecast soundings show very high downdraft
CAPE values in the area where storms should develop so feel
confident this will be the biggest threat from these storms.

For the rest of the forecast, cooler and drier air will move into
the area Tuesday and Wednesday. Highs will be 5 to 10 degrees cooler
but the lower dewpoints will be more noticeable. For the later half
of the week, the heat returns as highs climb back into the 90s and
dewpoints climb back into the upper 60s to lower 70s. The ridge that
builds eastward continues to look flat so period thunderstorm
chances, either diurnal or from MCSs, look possible as well. So it's
really just a return to the pattern we've been in.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1146 PM CDT SUN JUN 10 2018

VFR conditions will continue through much of the prevailing
period. Overnight convection is expected to remain east of the
terminals. Winds should generally remain under 12 kts through
16-17Z...but some gusts of 15-18kts are possible. Winds will pick
up out of the south-southwest after 16-17Z ahead of a cold front
translating across the Central Plains. The cold front will begin
to work into NW Missouri and NE Kansas between 20-00Z with storms
expecting to develop during this time along the frontal boundary.
Storms will move southeastward nearing the terminals between
00-04Z. Strong winds associated with storms will be possible as
the line and cold front move through. Behind the front, winds
will veer around to the northwest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...PP
Hazardous weather outlook, Jun 10, 5:09 AM CDT, 19 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sun Jun 10 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sun Jun 10 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the mid 90 to low 100 degree range.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the upper 90s to mid 100 degree range.

 Severe storms may be possible across most of the area Monday
 evening into Monday night. Damaging winds and large hail will be
 the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:55 AM CDTSpecial Weather StatementEAXMercer50 min
Jun 11, 7:05 AM CDTSpecial Weather StatementEAXMercer40 min
Jun 11, 7:38 AM CDTSpecial Weather StatementEAXGrundy37 min
Jun 11, 8:05 AM CDTSpecial Weather StatementEAXLivingston40 min
Jun 11, 8:43 AM CDTSpecial Weather StatementEAXLinn47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.